MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS

COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS
Model Number G50623
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/24/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510k#: k163018.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Patient was implanted with stent on (b)(6) 2024.On (b)(6) 2024, during follow up visit a ct scan was conduct while found out the stent broken into 2 pieces and migrated.Patient required to remove one broken piece of stent.One broken piece outside of duodenal papilla was removed through painless gastroscopy, but another piece cannot be removed.Sales rep.From distributor honest medical requires cook to give the guidance for follow up action.User facility give the piece that removed to patient keep.Updated on 26nov2024.User facility ((b)(6) hospital) reported the same case to authority as ae and cook china was notified the ae from national ae system on 26nov2024 afternoon.Below is the description translation from the report that user facility submitted: harm: may lead to recurrence of obstruction and increased risk of infection device malfunction: stent broken the patient was admitted to our hospital for obstructive jaundice, and after completing the preoperative examination, duodenoscopy was performed under general anesthesia on (b)(6) 2024 in order to relieve biliary obstruction.The operation was terminated due to the patient's posterior duodenal bulbous stenosis, and the endoscope could not enter the descending part through the stenotic segment.Afterwards, percutaneous puncture under ultrasound guidance was performed to drain the left intrahepatic bile duct, and the puncture went smoothly and the drainage was smooth.After the patient's condition was stabilized, trans-ptc biliary stenting was performed under intravenous anesthesia on (b)(6) 2024.The operation went smoothly, the patient's liver function recovered, and the infection indexes were reduced to normal, and he was discharged from the hospital after removing the ptc tube on (b)(6) 2024.The patient was readmitted to the hospital on (b)(6) 2024 due to fever without obvious triggers, accompanied by chills, and was discharged from the hospital on (b)(6) 2024 after completing the ct of the epigastric region + ct scan of the chest, which showed that the biliary stent was in place and intact, and was treated with symptomatic treatments such as anti-infective, nutritional reinforcement, and enhancement of immunity.At a later stage, the patient was admitted to another hospital for duodenal obstruction (pre-existing), and gastrojejunostomy was proposed; the patient was informed that preoperative gastroscopy and upper abdominal ct suggested that the biliary stent was still intact, and then gastrojejunal anastomosis was performed, and postoperative reexamination of the upper abdominal ct suggested that the biliary stent was fractured; the patient visited our hospital on (b)(6) 2024, completed gastroscopy, removed the broken stent, and was discharged on (b)(6) 2024.User facility((b)(6) hospital who reported the ae) concluded the event cause as undetermined and provided the cause analysis as: the patient was admitted to our hospital for the second time, and the ct of the upper abdomen was perfected to show that the biliary stent was intact; the ct of the upper abdomen before the gastro-jejunostomy in another hospital showed that the biliary stent was intact, and the ct of another hospital suggested that the biliary stent was broken after the gastro-jejunal anastomosis was performed in another hospital.So there are 2 potential cause of the issue:1.It may be that the stent was broken because the gastro-jejunal anastomosis which was performed in another hospital 2.Product quality.Patient required to remove one broken piece of stent.One broken piece outside of duodenal papilla was removed through painless gastroscopy, but another piece is cannot be removed.
 
Event or Problem Description
A supplemental report is being submitted due to completion of the investigation on 11 jun 2025.
 
Additional Manufacturer Narrative
Device evaluation: the device evaluation could not be completed as the device or photographic evidence of the device was not returned for evaluation.A photo was shared of the broken part of the stent which was recovered from the patient.Manufacturing records: prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.Review historical data: the review of relevant manufacturing records confirms the failure mode has not previously occurred for this work order.Instructions for use and/label: the notes section of the instructions for use, ifu0065 which accompanies this device instructs the user to; "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use the device¿.There is no evidence to suggest that the customer did not follow the instructions for use (ifu0065).Image review: an image was provided to support the complaint investigation.This was reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: 1.The zilver self-expanding biliary stent was used to treat an obstructive jaundice.The etiology of the obstructive jaundice was not discussed.2.The initial placement images of the stent were not submitted for review.The stent looks long, which may have resulted in an acute bend/angle of the stent as it exited the cbd and abutted the opposite wall of the duodenum.An acute angle, in an area with continuous movement from peristalsis, breathing, etc, this could have lead to metal fatigue increasing the chance of fracture.Without the placement images, this hypothesis cannot be confirmed.Fortunately, the fractured fragment could be retrieved without incident.The portion of the stent in the cbd cannot be retrieved, and if the stenosis is distal to the stent end, an additional stent could be added to avoid recurrent jaundice, assuming this stenosis is malignant.If the stenosis of the cbd is still resolved with the remaining portion of the stent residing within the cbd, no further intervention should be necessary.Root cause analysis: a definitive root cause could not be determined from the available information.As per image review report and medical advisor input a potential root cause for the stent fracture was likely due to the gastrojejunostomy procedure which altered the patient anatomy and might have resulted in an acute bend/angle of the stent which in turn could have led to metal fatigue increasing the chance of fracture.Also, as per description translation from the report that user facility submitted ¿the patient was informed that preoperative gastroscopy and upper abdominal ct suggested that the biliary stent was still intact, and then gastrojejunal anastomosis was performed, and postoperative re-examination of the upper abdominal ct suggested that the biliary stent was fractured¿.Summary: complaint is confirmed based on customer and/or rep testimony and image provided.According to the initial reporter, one broken piece of the stent outside of duodenal papilla was removed from the patient through painless gastroscopy on (b)(6) 2024, but another piece could not be removed.The patient was discharged from hospital on (b)(6) 2024.Complaints of this nature will continue to be monitored for similar event.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
national technology park
limerick 00000
IE  00000
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick 00000
IE   00000
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 00000
IE   00000
061334440
MDR Report Key20843830
Report Number3001845648-2024-00751
Device Sequence Number11722112
Product Code FGE
UDI-Device Identifier10827002506234
UDI-Public(01)10827002506234(17)260825(10)C2084870
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K163018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/25/2026
Device Model NumberG50623
Device Catalogue NumberZILBS-635-8-8
Device Lot NumberC2084870
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date10/24/2024
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/06/2024
Supplement Date Received by Manufacturer11/06/2024
Initial Report FDA Received Date12/04/2024
Supplement Report FDA Received Date07/08/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/25/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age80 YR
Patient SexMale
Patient Weight64 KG